Nebraska, 2021

Damaging Wind in Nebraska, October 12, 2021

October 12, 2021 · NWS LBF · 1 event in 1 county or zone

A line of severe thunderstorms developed across eastern CO, northwestern KS and western NE. The line of thunderstorms moved north northeastward, with severe storms moving into portions of southwest Nebraska in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A line of severe thunderstorms developed across eastern CO, northwestern KS and western NE. The line of thunderstorms moved north northeastward, with severe storms moving into portions of southwest Nebraska in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Oct 12, 4:33 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, Oct 12, 4:33 PM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service North Platte NE
633 PM CDT Tue Oct 12 2021

.SHORT TERM...(This evening through Wednesday night)
Issued at 409 PM CDT Tue Oct 12 2021

Forecast concerns focus on the potential for strong to severe
thunderstorms later this afternoon and evening. Then, attention
turns to the likelihood for strong winds to develop Wednesday across
much of the area.

Satellite analysis shows a maturing storm system across the Central
Rockies. At the surface, a warm front was lifting into the area from
western Kansas to the east of the developing lee cyclone. Strong
southerly flow has developed ahead of this low which is helping to
lift the warm front north and usher in a warmer, more humid air mass
across western Nebraska. Current observations at 20z depict surface
dew points in the low 40s north to upper 40s near the
Nebraska/Kansas border. Further south, closer to I-70, dew points
are in the low 50s and these are expected to move into portions of
southwest and western Nebraska this evening. Expect the strong
synoptic winds to persist well into the evening with occasional
gusts up to 45 mph possible through Midnight. The combination of
modest WAA, strong fgen particularly in the h8 to h6 layer, and
vorticity advection from a strong PV anomaly will produce strong
forcing for rain and thunderstorms this evening. Cold temperatures
aloft will yield moderately steep mid-level lapse rates along the
quick advancing dryline into an environment with modest instability
(MUCAPE < 1000 j/kg). The environment is strongly sheared thanks in
part to the deepening storm system to the west with enhanced flow
through the column. Shear will be supportive of storm organization
and rotating updrafts thus the threat for severe weather. SPC
maintained their Day 1 Slight risk in the area and believe this is
adequate to cover the threat. Believe storms will begin to develop
closer to the 23-00z window and be more closely tied to the greatest
height falls and PV anomaly intersecting the surface boundary.
Forcing will be strong and shear vectors will be largely parallel to
the firing boundary therefore expecting activity to go upscale
quickly with the main concern being damaging wind gusts though
isolated severe hail will also be possible. Given such strong low-
level shear with 0-1km and 0-3 km shear of 20 and 30 plus knots
respectively, cannot completely rule out a couple tornadoes as well
though this potential is greatest south into Kansas. Have the end
time of precipitation closely timed with the arrival of the cold
front/dry surge at h7. This brings a rapid southwest to northeast
end to thunderstorms roughly between 03-09z. Locally heavy rainfall
will also be possible, especially from southwest through north
central Nebraska where the strongest convection is expected to track.

The deepening surface low will track southwest to northeast across
the Nebraska Panhandle and western half of the Sandhills overnight
tonight. By sunrise, this feature is expected to be located over
southwest South Dakota by sunrise. Aloft, we should see appreciable
wrap around precipitation impact our northwestern zones during the
late morning hours. Some of this precipitation may fall as a
rain/snow mix as surface temperatures drop quickly through the early
morning. Some uncertainty lingers with respect to if the dry air
aloft overspreads this precipitation and leads to more of a drizzle
concern than snow. Regardless, thinking any wintry precipitation
type accumulations to be very limited and not posing too much of a
threat. The strong winds combined with wet snow may allow a brief
window of limited visibility, however, so plan accordingly if
traveling in the area tomorrow morning. The next concern in the
forecast centers on synoptic wind gusts across western Nebraska on
Wednesday. We've seen wind gusts "overachieve" locally today and
believe this may again occur tomorrow given efficient momentum
transfers of unidirectional winds. Do believe sporadic gusts of near
High Wind Warning criteria are possible during the late morning with
winds in the lowest 1km ranging from 35 to 45 knots. Given limited
mixing height (lower than h75) and h85 winds < 50 knots, have
elected to hold off on issuing any wind headlines for now. Will need
to monitor this potential very closely with the forecast tomorrow
morning. Lows Wednesday morning will range from the upper 20s west
of Highway 61 to near 50 along and east of Highway 281. High
temperatures on Wednesday will range from the low 40s near the Pine
Ridge to the low 60s south of Interstate 80. Winds will diminish
quickly through the afternoon and evening as the surface low rapidly
tracks north and east of the area. Expect any lingering
precipitation across the northwest zones to clear the area by midday
leaving the area with mostly sunny skies in the afternoon. Will be
monitoring the potential for frost and possibly even freeze
conditions Thursday morning as a conditions favor good radiational
cooling. Current forecast lows range from the mid 20s to near 30
west of Highway 61, the low 30s between Highways 61 and 183, and the
mid 30s east of Highway 183.

.LONG TERM...(Thursday through Tuesday)
Issued at 409 PM CDT Tue Oct 12 2021

Beginning 12z Thursday. The period will begin with the area under
the influence of the elongated trough with the parent surface
low/upper-level disturbance quickly tracking northeast into southern
Canada. Surface high pressure will dive southeast along the spine of
the Northern Rockies, bringing with in a continued push of
continental polar air. This will hold temperatures down with highs
in the upper 40s to 50s for the daytime Thursday. A secondary
disturbance rounding the base of the upstream trough will eject onto
the Central to Southern Plains by early Friday. This will push
another cool front through the area and another renewed surface of
cooler air into the area which will hold daytime highs Friday into
the upper 40s to low 50s with strong northwest winds gusting up to
25 mph.

Expect to see the upper-level pattern change by Saturday as the
departing trough moves into the Northeast CONUS and upper-level
ridging builds across the Four Corners region. This latter feature
will translate quickly east, arriving across the Plains by Sunday.
This will lead to moderating temperatures Sunday and Monday with
daytime highs returning to above normal temperatures each day (highs
around 70 degF). NWP guidance hints at a strong northern stream
system will glide east along the Canadian border and though this
should remain far enough north to keep precipitation chances out of
the area, the trailing frontal boundary will approach the area early
next week, bringing another glancing blow from an appreciable cool
airmass. How far south this pocket of cooler air makes it remains in
question but current guidance suggests the greatest influences
remain north of the area. This northern stream disturbance will
eventually stall in the Hudson Bay to northern Great Lakes area,
strengthening as it does. Flow aloft becomes highly amplified in
response to this with north to northwesterly flow locally which will
again push cooler air into the area behind yet another frontal
system. How much of an impact on temperatures this system brings
remains in question but upper-level dynamics will remain out of the
area therefore precipitation chances appear rather bleak through the
period outside of low-end chances tied to FROPA events. All in all,
confidence beyond early next week is low regarding day-to-day
specifics.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 627 PM CDT Tue Oct 12 2021

A strong storm system will continue to progress through the area
this evening through tomorrow, with a few different impacts to
aviation anticipated.

Ahead of an advancing cold front, showers and storms are
anticipated this evening, with MVFR/locally IFR CIGs/visbys
possible in the strongest convection. This will likely impact all
terminals as the front progresses eastward, and this activity
should wane before 12Z tomorrow morning. Wraparound moisture
across far northern Nebraska, will lead to a period of
MVFR/locally IFR CIGs/visbys in low stratus and a period of -RA/SN
tomorrow morning. This will end in the early afternoon tomorrow.

Winds will gradually shift from southeasterly to westerly to
northwesterly through tonight into tomorrow morning. Widespread gusts
of 35 to 45kts are anticipated, with locally higher gusts possible
both this evening and again late tomorrow morning through the
afternoon hours.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...NMJ
LONG TERM...NMJ
AVIATION...Brown
Hazardous weather outlook, Oct 12, 1:10 PM MST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
310 PM CDT Tue Oct 12 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-132015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
310 PM CDT Tue Oct 12 2021 /210 PM MDT Tue Oct 12 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Southeast winds will gust to 50 mph across western Nebraska this
evening.

Scattered to numerous thunderstorms are expected this evening
across western and north central Nebraska. Some storms could
become severe, generally south of a line from Antioch to Brewster
and Bartlett.

Damaging winds, large hail and localized heavy rainfall are the
primary severe weather hazards. An isolated tornado is possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Rain may mix with wet snow over the Pine Ridge of northern
Sheridan county Wednesday morning. Snow accumulations of an inch
or less are possible.

Strong west winds are likely across all of western and north
central Nebraska Wednesday. Winds will gust to 45 to 55 mph.

Frost and freeze conditions are likely Thursday morning across
much of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and early
this evening, mainly over southwestern Nebraska.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Oct 12, 2:26 PM MST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
426 PM CDT TUE OCT 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     NON-TSTM WND GST IMPERIAL                40.52N 101.64W
10/12/2021  M59 MPH          CHASE              NE   ASOS

            SOUTHEAST WIND DIRECTION

&&

CLIFFORD.COLE
Special weather statement, Oct 12, 3:04 PM MST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
404 PM MDT Tue Oct 12 2021

NEZ004-122245-
Sheridan NE-
404 PM MDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of southwestern
Sheridan County through 445 PM MDT...

At 404 PM MDT, Doppler radar was tracking a strong thunderstorm over
Antioch, or 10 miles east of Alliance, moving north at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Antioch, Wickson Lake, Krause Lake, Diamond Lake and Smith Lake State
Wildlife Management Area.

This includes the following highways...
 Highway 250 between mile markers 16 and 30.
 Highway 2 between mile markers 96 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4251 10275 4245 10233 4203 10254 4201 10263
      4201 10270 4209 10270 4210 10274 4244 10276
TIME...MOT...LOC 2204Z 194DEG 28KT 4206 10267

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CDC
Special weather statement, Oct 12, 3:20 PM MST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service North Platte NE
420 PM MDT Tue Oct 12 2021

NEZ022-122245-
Garden NE-
420 PM MDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of northwestern Garden
County through 445 PM MDT...

At 420 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Crescent Lake National Wildlife Refuge, or 24 miles
southeast of Alliance, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Miles Lake, Tralnor Lake and Herman Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4200 10268 4200 10238 4166 10262 4167 10264
      4174 10264 4175 10267 4177 10268
TIME...MOT...LOC 2220Z 206DEG 30KT 4178 10269

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CDC
Special weather statement, Oct 12, 3:44 PM MST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service North Platte NE
444 PM MDT Tue Oct 12 2021

NEZ004-022-122345-
Sheridan NE-Garden NE-
444 PM MDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of northwestern Garden
and southeastern Sheridan Counties through 545 PM MDT...

At 443 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Antioch, or 20 miles southeast of Alliance, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ellsworth, Snow Lake, Miles Lake, Watson Lake, Diamond Lake,
Patterson Lake, Lakeside, Wolf Hill, Herman Lake, Kennedy Lake and
Argo Hill.

This includes the following highways...
 Highway 250 between mile markers 1 and 24.
 Highway 2 between mile markers 102 and 119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4184 10245 4192 10267 4242 10242 4227 10205
TIME...MOT...LOC 2243Z 211DEG 27KT 4191 10256

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CDC
Local storm report, Oct 12, 4:57 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
657 PM CDT TUE OCT 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     NON-TSTM WND GST IMPERIAL                40.52N 101.64W
10/12/2021  M61 MPH          CHASE              NE   ASOS

            SOUTHEAST WINDS

&&

CLIFFORD.COLE

The radar

The Goodland radar (KGLD), 140 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chase

When
October 12, 5:34 PM MST
Where
Chase County, 2.76 mi N of Lamar
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.610, -101.970

A thunderstorm wind gust of 60 mph was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985968.